MAUDE Adverse Event Report: ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES VALVE EXPANDED CUFF; HEART-VALVE, MECHANICAL

ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES VALVE EXPANDED CUFF; HEART-VALVE, MECHANICAL
Model Number 33MECJ-502
Medical Device Problem Codes Gradient Increase (1270); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Mitral Regurgitation (1964); Heart Failure (2206)
Date of Event 10/01/2018
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2014, a 33 mm masters series mechanical heart valve was implanted due to severe mitral stenosis and regurgitation.An echo performed on (b)(6) 2014 noted a well seated mitral valve with mild transvalvular regurgitation and suspicion of a small perivalvular leak at the septal edge.An echo performed on (b)(6) 2015, noted a well seated valve with normal function.An echo performed on (b)(6) 2018 noted a well seated valve; however, the mean gradient across the valve increased to 9 mmhg.There was mild mitral regurgitation.In the spring of 2018, the patient started to show symptoms of heart failure and mitral regurgitation was present.The patient's anticoagulation was increased but the patient continued to suffer from heart failure symptoms and the mitral regurgitation never went away.The patient never had endocarditis and the cause of the regurgitation was unknown but thought to be pannus overgrowth causing obstruction of one of the leaflets.The patient was also found to have moderate aortic stenosis and regurgitation.Due to the failing symptoms of the patient, on (b)(6) 2018, the patient was re-operated on to re-explore the 33 mm masters series mechanical heart valve and replace the aortic valve.During the explant procedure they noticed that one piece of one leaflet of the mechanical mitral valve was fractured/missing.The annulus itself was free of calcification.It is not known when the leaflet fractured as the patient did well for about three years after the implant procedure.The valve was explanted and replaced with a second 33 mm masters series mechanical heart valve.The fractured segment of leaflet was never recovered.The patient is reported to be stable and recovering and has been discharged.
 
Additional Manufacturer Narrative
An event of mitral regurgitation was reported.An event of a fractured leaflet was confirmed.Morphological and histopathological examination found one leaflet had fractured, however the fractured leaflet remained seated within the orifice.The intact leaflet was able to open and close completely.The sewing cuff was intact and contained a thin layer of fibrous pannus on both the inflow and outflow surfaces, however this did not impede leaflet mobility.No inflammations or calcifications were observed.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed.The cause of the reported event remains unknown.

Brand Name
SJM MASTERS SERIES VALVE EXPANDED CUFF
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ST. JUDE MEDICAL PUERTO RICO, INC.
p.o. box 998
lot 20 b st.
caguas, puerto rico 00725
MDR Report Key8017076
Report Number2648612-2018-00088
Device Sequence Number19131447
Product Code LWQ
UDI-Device Identifier05414734006675
UDI-Public05414734006675
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/07/2018
Device Model Number33MECJ-502
Device Catalogue Number33MECJ-502
Device Lot Number3904592
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/09/2018
Supplement Date Received by Manufacturer12/07/2018
Initial Report FDA Received Date10/29/2018
Supplement Report FDA Received Date01/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR
Patient Weight83